Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Hanford, CA

November 20, 2013Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Nov 20, 2013, 5:00 PM PST for Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2013, 5:00 PM PST (01:00 UTC)
Expired
Nov 20, 2013, 10:45 PM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 173 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2013-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2013-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WGUS56 KHNX 210100
FFWHNX
CAC109-210645-
/O.NEW.KHNX.FF.W.0013.131121T0100Z-131121T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
500 PM PST WED NOV 20 2013

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE RIM FIRE BURN AREA IN TUOLUMNE COUNTY...YOSEMITE NATIONAL 
  PARK...

* UNTIL 1045 PM PST

* AT 444 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE TO HEAVY RAIN FROM THUNDERSTORMS OVER THE BURN AREA.

* FLASH FLOODS AREA DEBRIS FLOWS AREA LIKELY IN AND BELOW THE RIM 
  FIRE BURN AREA FOR SEVERAL HOURS. HEAVY RAIN HAS BEEN INDICATED 
  ON DOPPLER RADAR AND IS EXPECTED TO CONTINUE THROUGH THE NIGHT. 

* AREAS AFFECTED WILL BE AROUND THE HETCH HETCHY AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. HUNTERS...RESIDENTS AND PERSONS 
TRAVELING WITHIN THE RIM FIRE BURN AREA NEED TO BE ALERT FOR THE 
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA 
ROADWAYS...HILL SIDES...AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE 
MOVEMENT OF SOILS...DEBRIS OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE 
TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3793 11970 3785 11973 3782 11984 3784 11983
      3789 11983 3790 11989 3799 11989 3800 11988
      3803 11989 3804 11987 3806 11987

$$

MOLINA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 3:51 PM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 20, 3:51 PM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
351 PM PST WED NOV 20 2013

.UPDATE...
QUICK UPDATE TO EXTEND COVERAGE OF AFTERNOON THUNDERSTORMS DOWN TO
FRENSO/KINGS AND TULARE COUNTIES...AND MAYBE AS FAR SOUTH AND THE
WEST SIDE OF KERN COUNTY. RADAR IMAGERY SHOWING WIDESPREAD PRECIP
JUST NORTH OF THE DISTRICT AND TRACKING TOWARD YOSEMITE NP. FEW
CONVECTIVE SHOWERS WERE FORMING ON THE COASTAL RANGE WHICH HAVE
THE POTENTIAL OF INTENSIFYING. THEREFORE...WILL CONTINUE TO
MONITOR FOR ANY HAZARDOUS WEATHER.

&&

.SYNOPSIS...
POST FRONTAL RAINSHOWERS AND A POSSIBLE THUNDERSTORM OR TWO WILL
MOVE OVER THE REGION THIS AFTERNOON INTO THE EARLY EVENING HOURS.
PARTLY CLOUDY SKIES BY TOMORROW. A MONO WIND EVENT IS SETTING UP FOR
THE WEEKEND.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS IN UPSLOPE CLOUDS
AND PRECIPITATION ACROSS THE SOUTHERN SIERRA NEVADA AND TEHACHAPI
MOUNTAINS. LOCAL MVFR WITH SHOWERS AND MIST OR HAZE ACROSS THE
CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. VFR CONDITIONS CAN BE
EXPECTED ACROSS THE KERN COUNTY DESERT FOR THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS LOW.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS LOW.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 11-20       80:1936     51:1972     62:1950     27:1977
KFAT 11-21       81:2002     48:1931     60:1950     30:1956
KFAT 11-22       77:1890     48:1931     57:1950     28:1931

KBFL 11-20       83:1926     49:1922     64:1950     27:1906
KBFL 11-21       83:1926     48:1931     61:1996     26:1905
KBFL 11-22       80:1945     45:1906     59:1950     27:1931
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 PM THURSDAY TO 4 AM PST SATURDAY
CAZ096-097.

WIND ADVISORY FROM 10 PM THURSDAY TO 10 AM PST SATURDAY
CAZ095-098-099.

WIND ADVISORY FROM 7 PM THURSDAY TO 4 AM PST SATURDAY CAZ093.

&&

PUBLIC...MOLINA
AVN/FW...BEAN
SYNOPSIS...PJ

WEATHER.GOV/HANFORD
Hazardous weather outlook, Nov 20, 1:24 PM PST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
124 PM PST WED NOV 20 2013

CAZ093-202230-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
124 PM PST WED NOV 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARIPOSA MADERA AND
FRESNO COUNTY FOOTHILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPGRADED TO HIGH
WIND ADVISORY. SEE SFONPWHNX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-202230-
KERN COUNTY MOUNTAINS-
124 PM PST WED NOV 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPGRADED TO HIGH WIND
ADVISORY. SEE SFONPWHNX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 5:03 PM PSTFlash Flood WarningHNXTuolumne6 hr
Nov 20, 5:07 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more12 hr
Nov 21, 1:41 PM PSTWinter Weather AdvisoryHNX44 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.